Eosinophilia and parotitis occurring early in clozapine treatment
- 253 Downloads
Mr. S is a 32-year-old male with schizophrenia. Due to poor responses to various antipsychotic medications, he was started on clozapine with the dose titrated to 300 mg/day during a 4-week period. The weekly checks of the complete blood cell count showed gradual increases in the eosinophil count from normal values to 4320 per mm3. Mr. S did not have any symptoms except some increased salivation. Clozapine was suspended, and eosinophils gradually began to decline to the normal range. Clozapine was subsequently re-started and there were no changes in eosinophil counts. Mr. S exhibited improvement of symptoms but complained of acute auricular pain and increased salivation, 8 weeks after clozapine rechallenge. He also developed a swelling of his both parotid glands. The diagnosis of clozapine-induced parotitis was suggested. Symptomatic medication was prescribed with a favorable outcome.
We report a case of a patient who developed eosinophilia shortly after clozapine use, and then developed parotitis. There is debate in the literature over how to manage these complications of clozapine treatment. Generally they do not warrant clozapine discontinuation.
KeywordsClozapine Eosinophilia Parotitis Schizophrenia
Conflicts of interest
- 9.Base de données publique des médicaments. (2015). Leponex 100 mg, [en ligne]. http://base-donnees-publique.medicaments.gouv.fr/affichageDoc.php?specid=62552920&typedoc=R.
- 22.Davé M. Iatrogenic salivary gland swelling. J Pharm Technol. 1995;11:18–20.Google Scholar
- 26.McKay D. Perhaps not so rare? Aust NZ J Psychiat. 2000;34(2):340–1.Google Scholar